advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cozad, Nebraska, USA:

I just had a visit at the doctor's office about something unrelated to my diabetes. In the course of conversation, the fact the I have diarrhea a lot, as in six or more times a day, came up. I cannot tolerate taking any ibuprofen, Tylenol, or pain medications as they aggravate the diarrhea, as do MANY foods. I am having discomfort that should be addressed by ibuprofen, or a prescription arthritis medication, but is not because it causes the worsening of my stomach trouble. I currently take Humalog after each meal, Lantus at bedtime, metformin 500 mg three times daily ( 1500 mg total), and lisinopril. I also have sleep apnea, so I use a CPAP unit at night to sleep. The physician's assistant I saw took away my metformin and told me to try 100 mg Januvia once daily and stay on my insulin. She thinks the metformin is causing the diarrhea. I have not started the Januvia because of my concerns about taking it with the insulin and the very high co-pay by my insurance. I am really uncertain as to what to do. She said she cannot treat my pain until we cure the stomach issue, but I am very uncomfortable with this plan. My sugars are fairly good with the insulin and metformin. I am very confused.

Answer:

Metformin is associated with loose stools. It may cause some of your symptoms so stopping it is not unreasonable. However, I would suggest that your primary care provider be more aggressive working up your diarrhea with additional studies. During the course of your work-up, there may be an important medical problem found and there may be a more universal treatment for the problem than just stopping metformin. You should be evaluated with some type of malabsorption work-up, in addition to an endoscopy procedure.

JTL

DTQ-20080610180259
Original posting 16 Jun 2008
Posted to Pills for Diabetes and Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.